Colorado, 2013Winter Weather in Colorado, September 22 to 23, 2013
September 22 to 23, 2013 · NWS GJT · 2 events in 2 counties and zones
A Pacific trough produced significant early season snowfall at higher elevations in the western San Juan Mountains.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A Pacific trough produced significant early season snowfall at higher elevations in the western San Juan Mountains.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Sep 22, 3:51 PM MST, 1 hour 9 minutes earlier.
Area forecast discussion, Sep 22, 3:51 PM MST, 1 hour 9 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
451 PM MDT SUN SEP 22 2013
.UPDATE...
ISSUED AT 450 PM MDT SUN SEP 22 2013
THE SITUATION HAS TRANSITIONED FROM STRONG-SEVERE TYPE
THUNDERSTORMS TO WIDESPREAD RAIN WITH EMBEDDED THUNDERSTORMS.
THEREFORE THE SEVERE THUNDERSTORM WATCH HAS BEEN CANCELLED. WE
STILL MAY SEE AN ISOLATED STRONG STORM OVER FAR SOUTHWEST
COLORADO THROUGH THE NEXT HOUR OR SO AS CELLS MOVE NORTH ACROSS
THE BORDER FROM NEW MEXICO. OTHERWISE THE CONVECTIVE ACTIVITY HAS
CONGEALED INTO A LARGE AREA OF MODERATE RAIN WITH EMBEDDED HEAVIER
THUNDERSTORMS...MAINLY OVER THE CENTER OF THE FORECAST AREA.
THEREFORE THE RISK OF FLOODING AND MUD SLIDES WILL CONTINUE. SO
FOR NOW THERE WILL BE NO CHANGE TO THE FLASH FLOOD WATCH.
&&
.SHORT TERM...(THIS EVENING THROUGH MONDAY NIGHT)
ISSUED AT 243 PM MDT SUN SEP 22 2013
VIGOROUS STORM SYSTEM WILL CONTINUE TO PASS OVER THE AREA THIS
EVENING. THIS SYSTEM HAS RESULTED IN SEVERAL SEVERE THUNDERSTORMS
ALREADY TODAY...AS WELL AS A FEW REPORTS OF FLASH FLOODING. THIS
POTENTIALLY STRONG ACTIVITY IS EXPECTED TO CONTINUE FOR A FEW MORE
HOURS BEFORE THE MAIN BEST LIFT/DYNAMICS SHIFT EAST.
SHOWERS AND THUNDERSTORMS WILL BEGIN TO WIND DOWN BETWEEN 6 AND 7
PM MDT THIS EVENING...WITH SOME STRONG STORMS POSSIBLE UNTIL THEN.
THE ONGOING SEVERE THUNDERSTORM WATCH WILL CONTINUE UNTIL 7 PM
MDT. THIS CONTINUES TO LOOK LIKE GOOD TIMING AS THE SURFACE FRONT
SHOULD BE TO OUR EAST BY THEN. THE POSSIBILITY OF HEAVY RAIN MAY
PERSIST A LITTLE LONGER AS THE UPPER TROUGH PASSES OVERHEAD AND
THEN ACROSS THE DIVIDE BY MIDNIGHT. THIS ALONG WITH THE LOSS OF
DAYTIME HEATING SHOULD ALLOW THE CHANCE FOR HEAVY RAIN TO ALSO
DIMINISH BY LATE EVENING. AS FIRST THE FRONT THE THE UPPER TROUGH
PASS THE WIND WILL SHIFT TO THE WEST.
THEN LATE TONIGHT BEHIND THE TROUGH THE FLOW BECOMES NORTHWEST. IT
ALSO LOOKS LIKE THERE WILL BE A MINI-SHOT OF MOISTURE...MAINLY
OVER THE EASTERN HALF. THIS WILL KEEP SHOWERS ONGOING OVER THE
MOUNTAINS INTO MONDAY MORNING...FAVORING THE NORTHWEST-NORTH
FACING SLOPES...ESPECIALLY FROM THE VAIL AREA NORTHWARD. COLD
ADVECTION WILL LOWER SNOW LEVELS TO AROUND 9500 FEET BY MONDAY
MORNING. HOWEVER MODELS KEEP THE 700MB TEMPERATURES ABOVE ZERO C
THROUGH THE DURATION. SO I DO NOT EXPECT MUCH IN THE WAY OF
ACCUMULATIONS. THE HIGHER PASSES MAY SEE A COUPLE INCHES AT
BEST...WITH MORE OVER THE HIGHEST PEAKS. OTHERWISE THE DRIER
NORTHWEST FLOW WILL RESULT IN CLEARING SKIES FROM THE WEST LATE
TONIGHT.
SHOWERS WILL LINGER ALONG THE NORTHERN DIVIDE THROUGH MONDAY
MORNING...MOSTLY ENDING BY NOON. A COOL BUT BLUEBIRD DAY WILL BE
IN STORE WITH VALLEY TEMPERATURES MOSTLY IN THE 60S...AND MID 40S
TO LOWER 50S IN THE MOUNTAINS. THE LOWER UT VALLEYS ARE THE ONLY
PLACES THAT WILL REACH INTO THE 70S.
MON NIGHT PROMISES TO BE COLDER DUE TO THE DRIER AIR MASS. THE
NORTHERN VALLEYS AND THE UPPER GUNNISON BASIN MAY SEE BELOW
FREEZING TEMPERATURES. WILL WAIT FOR ANOTHER MODEL RUN OR TWO TO
SEE IF FREEZE HIGHLIGHTS WILL BE NEEDED.
.LONG TERM...(TUESDAY THROUGH SUNDAY)
ISSUED AT 243 PM MDT SUN SEP 22 2013
DRY CONDITIONS CONTINUE INTO TUESDAY AND WEDNESDAY AS THE RIDGE
BEGINS TO SHIFT TO THE EAST. HIGHS WILL PUSH BACK TO THE NORMAL
MARK BY TUESDAY WITH SOUTHWEST FLOW DOMINATING. THIS RIDGE WILL BE
MOVING DOWNSTREAM AS A BROAD UPPER TROUGH DROPS INTO THE
INTERMOUNTAIN WEST AGAIN ON WEDNESDAY NIGHT. GFS AND ECMWF SHOW
PIECES OF ENERGY SHEARING NORTHEAST AS THE TROUGH WEAKENS CROSSING
THE CENTRAL ROCKIES. COULD HAVE ANOTHER ACTIVE WEATHER DAY LATE
WED NIGHT AND/OR THURSDAY AHEAD OF THIS TROUGH. SNOW LEVELS COULD
FALL TO NEAR 8000 FEET FRIDAY MORNING BUT CONFIDENCE IS LOW ON THE
EXACT STRENGTH OF THE TROUGH AT THIS TIME AND HOW MUCH SNOW COULD
BE HAD AT HIGHER ELEVATIONS.
BOTH THE GFS AND ECMWF AGREE THAT A RIDGE WILL BUILD INTO THE AREA
SATURDAY...LEAVING ANOTHER CRISP AUTUMN MORNING IN THE WAKE OF THE
TROUGH GIVING WAY TO SUNSHINE AND GRADUALLY INCREASING TEMPS OVER
THE WEEKEND.
&&
.AVIATION...(FOR THE 00Z TAFS THROUGH 00Z MONDAY EVENING)
ISSUED AT 243 PM MDT SUN SEP 22 2013
POTENTIALLY DANGEROUS CONDITIONS WILL CONTINUE FOR A SHORT TIME
INTO THE EVENING WITH THE MAIN HAZARDS OF LOCAL +TSRAGS WITH
STRONG GUSTS OF 35 TO 45 KTS POSSIBLE. THESE STRONGER STORMS
SHOULD DIMINISH BY AROUND 01Z. HOWEVER THE THREAT OF HEAVY RAIN
WILL PERSIST A LITTLE LONGER...ENDING BY AROUND 03-04Z. OCCASIONAL
TO WIDESPREAD IFR/MVFR VIS/CIGS WITH PASSING SHOWERS AND
THUNDERSTORMS ARE EXPECTED. IMPROVING CONDITIONS AFTER 03Z AS
-SHRA/-TSRA DECREASE FROM THE WEST. HOWEVER SNOW SHOWERS WILL
DEVELOP ALONG THE CONTINENTAL DIVIDE AFTER 03Z. THESE SHOWERS WILL
CONTINUE INTO MONDAY MORNING...LINGERING LONGEST FROM THE VAIL
AREA NORTHWARD. MOUNTAIN OBSCURATIONS WILL BE POSSIBLE FROM THESE
SHOWERS.
&&
.GJT WATCHES/WARNINGS/ADVISORIES...
CO...FLASH FLOOD WATCH UNTIL 9 PM MDT THIS EVENING FOR COZ003-006-007-
009-011-012-014-017>023.
UT...FLASH FLOOD WATCH UNTIL 9 PM MDT THIS EVENING FOR UTZ022-025-
027>029.
&&
UPDATE...EH
SHORT TERM...EH
LONG TERM...JAM
AVIATION...EHHazardous weather outlook, Sep 22, 3:50 PM MST, 1 hour 10 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
450 PM MDT SUN SEP 22 2013
COZ001>014-017>023-UTZ022>025-027>029-232300-
LOWER YAMPA RIVER BASIN-CENTRAL YAMPA RIVER BASIN-
ROAN AND TAVAPUTS PLATEAUS-ELKHEAD AND PARK MOUNTAINS-
UPPER YAMPA RIVER BASIN-GRAND VALLEY-DEBEQUE TO SILT CORRIDOR-
CENTRAL COLORADO RIVER BASIN-GRAND AND BATTLEMENT MESAS-
GORE AND ELK MOUNTAINS/CENTRAL MOUNTAIN VALLEYS-
CENTRAL GUNNISON AND UNCOMPAHGRE RIVER BASIN-
WEST ELK AND SAWATCH MOUNTAINS-FLATTOPS-
UPPER GUNNISON RIVER VALLEY-UNCOMPAHGRE PLATEAU AND DALLAS DIVIDE-
NORTHWEST SAN JUAN MOUNTAINS-SOUTHWEST SAN JUAN MOUNTAINS-
PARADOX VALLEY/LOWER DOLORES RIVER-
FOUR CORNERS/UPPER DOLORES RIVER-ANIMAS RIVER BASIN-
SAN JUAN RIVER BASIN-SOUTHEAST UTAH-EASTERN UINTA MOUNTAINS-
EASTERN UINTA BASIN-TAVAPUTS PLATEAU-ARCHES/GRAND FLAT-
LA SAL AND ABAJO MOUNTAINS-CANYONLANDS/NATURAL BRIDGES-
450 PM MDT SUN SEP 22 2013
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN UTAH AND WESTERN
COLORADO.
.DAY ONE...TONIGHT
A POWERFUL WEATHER SYSTEM WILL CONTINUE MOVING ACROSS THE REGION
TONIGHT AND WIDESPREAD MODERATE TO HEAVY RAIN AND A FEW
THUNDERSTORMS.
HEAVY RAIN SHOWERS...ESPECIALLY ACROSS THE SOUTH WILL BRING A
THREAT OF FLASH FLOODING...MUD DEBRIS FLOWS...AND ROCKSLIDES IN
STEEP TERRAIN.
LATE TONIGHT...LIGHT SNOW ACCUMULATIONS MAY RESULT IN SLUSHY
CONDITIONS OVER THE MOUNTAIN PASSES.
FOR SPECIFIC DETAILS OF HAZARDOUS WEATHER TODAY AND TONIGHT...SEE
THE FLASH FLOOD WATCH AND SPECIAL WEATHER STATEMENTS THAT PROVIDE
SPECIFIC DETAILS.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
THE NEXT CHANCE FOR PRECIPITATION WILL BE WEDNESDAY NIGHT THROUGH
FRIDAY AS ANOTHER COLD FRONT MOVES THROUGH. SNOW WILL BE POSSIBLE
OVER THE MOUNTAIN PASSES ACROSS WESTERN COLORADO.
ON FRIDAY AND SATURDAY MORNING...FREEZING TEMPERATURES MAY RESULT
IN SEASON ENDING KILLING FROST IN THE HIGHER VALLEYS.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED.
CC
In the hours before
Local storm report, Sep 22, 4:16 PM MST, 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
516 PM MDT SUN SEP 22 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0436 PM FLOOD BAYFIELD 37.23N 107.59W
09/22/2013 LA PLATA CO PUBLIC
DRY CREEK OVERFLOWING IN A FEW SPOTS. THE WORKSHOP SIDE
OF STROHECKERS WAS FLOODED.
&&
EVENT NUMBER GJT1301586
MALEKSALocal storm report, Sep 22, 4:17 PM MST, 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
517 PM MDT SUN SEP 22 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0505 PM DEBRIS FLOW PALISADE 39.11N 108.36W
09/22/2013 MESA CO AMATEUR RADIO
SKYWARN SPOTTER REPORTED ROCKS HAD FALLEN ONTO
INTERSTATE 70 NEAR MILE MARKER 43 NEAR PALISADE.
&&
EVENT NUMBER GJT1301587
CCLocal storm report, Sep 22, 4:24 PM MST, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
524 PM MDT SUN SEP 22 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0506 PM TSTM WND GST 2 WSW OXFORD 37.16N 107.75W
09/22/2013 M54 MPH LA PLATA CO ASOS
&&
EVENT NUMBER GJT1301588
MALEKSALocal storm report, Sep 22, 4:38 PM MST, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
538 PM MDT SUN SEP 22 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0525 PM FLASH FLOOD 7 NW DOVE CREEK 37.84N 109.00W
09/22/2013 DOLORES CO CO-OP OBSERVER
COAL BED CREEK CANYON IS OUT OF ITS BANKS AND RUNOFF
WITH MUD WATER AND DEBRIS IS FLOWING UNDERNEATH HIGHWAY
491 THROUGH A 16 FT DIAMETER CULVERT THAT IS THREE
QUARTERS FULL
&&
EVENT NUMBER GJT1301589
MALEKSALocal storm report, Sep 22, 4:44 PM MST, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
544 PM MDT SUN SEP 22 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0525 PM HEAVY RAIN DOVE CREEK 37.77N 108.91W
09/22/2013 M1.57 INCH DOLORES CO CO-OP OBSERVER
RAINFALL AMOUNT THAT FELL SO FAR SINCE 130 PM.
&&
EVENT NUMBER GJT1301590
MALEKSALocal storm report, Sep 22, 4:45 PM MST, 15 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
545 PM MDT SUN SEP 22 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0230 PM HAIL BREEN 37.18N 108.08W
09/22/2013 E2.00 INCH LA PLATA CO TRAINED SPOTTER
ESTIMATED UP TO 2 INCH DIAMETER HAIL FELL
&&
CORRECTED EVENT TIME
EVENT NUMBER GJT1301581
JMWinter Weather, Northwestern San Juan Mountains
- When
- September 22, 5:00 PM MST to September 23, 8:00 AM MST
- Where
- Northwestern San Juan Mountains forecast zone
- Reported by
- Department of Highways
- Coordinates
- 38.210, -107.755 (the zone’s center; the record gives no point)
Snowfall amounts of 2 to 5 inches were measured across the area above the 9000 foot level. Roads in the area, including Highway 550, had to be plowed.
Winter Weather, Southwestern San Juan Mountains
- When
- September 22, 5:00 PM MST to September 23, 3:00 AM MST
- Where
- Southwestern San Juan Mountains forecast zone
- Reported by
- Department of Highways
- Coordinates
- 37.594, -107.912 (the zone’s center; the record gives no point)
Snowfall amounts of 2 to 5 inches were measured across the area above the 9000 foot level. Roads in the area, including Highway 550, had to be plowed.
- Winter Weather
- Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- High Wind and Strong Wind in Oregon, September 22, 2013$8.0 million · 3 events
- Flash Flooding and Hail in Colorado, September 22 to 23, 2013$85,000 · 2.5 in hail · 20 events
- Flash Flooding and Hail in Utah, September 22, 2013$20,000 · 1.5 in hail · 6 events
- Hail and Damaging Wind in Colorado, September 22, 2013$10,000 · 1 in hail · 6 events
- Hail and Damaging Winds in New Mexico, September 22, 2013$5,000 · 1.25 in hail · 6 events
- Damaging Winds in Colorado, September 22, 201366 kt wind · 3 events
- Damaging Wind in South Carolina, September 22, 2013$6,000 · 61 kt wind · 1 event
- Flood in New Jersey, September 22, 20131 event
- Tornado in North Carolina, September 22, 2013$10,000 · EF0 · 1 event
- High Wind in Oregon, September 22, 201353 kt wind · 1 event
- Damaging Wind in Arizona, September 22, 201356 kt wind · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 520458, 520459.